Chinese herb recalled after boy poisoned
The Department of Health yesterday instructed an importer-wholesaler to recall a batch of the Chinese herb Rhizoma atractylodis.
The move follows confirmation of a herbal poisoning case involving a nine-year-old boy.
The patient developed symptoms including flushing, confusion, slurred speech and dry mouth shortly after taking a herbal formulation prescribed by a Chinese medicine practitioner and obtained from a herbal shop in Chai Wan on June 10. He was admitted to Queen Elizabeth Hospital on June 13 and has recovered.
An investigation by the department found one of the herbs in the patient's prescription, Rhizoma atractylodis, had been contaminated with harmful impurities. It was believed these impurities were the cause of the boy's illness.
The herb was imported from the mainland by Hip Shing Hong Medicine, which distributed it to local retailers. Samples taken from the company and one of its retailers were tested and found to have the impurities.
Rhizoma atractylodis is a commonly used herb with properties that include invigorating the stomach and spleen, and is not itself toxic. The department reminded Chinese medicine practitioners and traders to ensure the quality of herbal medicines and be vigilant against contamination in the purchase, inspection, acceptance, distribution, storage and dispensation stages. They should also comply with the relevant requirements and procedures set out in the 'Practising Guidelines for Wholesalers of Chinese Herbal Medicines' and 'Practising Guidelines for Retailers of Chinese Herbal Medicines', the department said.
Retailers who have purchased the herb from this wholesaler are advised to stop selling it and return it, or submit it to the department's pharmaceutical service.
The public is advised to seek advice from Chinese medicine practitioners when in doubt. People should stop taking Chinese medicines and seek medical advice if they develop discomfort.
Phone the department on 2209 9445 in officer hours for inquiries.